Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 176, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 6, 1996, 9:38 AM CDT for Comanche County, Kiowa County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 1996, 9:38 AM CDT (14:38 UTC)
- Expired
- Jun 6, 1996, 10:25 AM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Comanche County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 2.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 497 J/kg
- Mixed-layer CIN
- -376 J/kg
- Mixed-layer LCL
- 1723 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 061436 SVRDDC KSC033-097-061525- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 938 AM CDT THU JUN 6 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1025 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...NORTHERN COMANCHE COUNTY ...SOUTHWESTERN KIOWA COUNTY AT 936 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 12 MILES NORTHWEST OF LAKE COLDWATER MOVING EAST SOUTHEAST AT 30 MPH. THIS SEVERE THUNDERSTORM WILL BE NEAR... LAKE COLDWATER BY 1000 AM CDT COLDWATER BY 1000 AM CDT WILMORE BY 1005 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. GERARD/SEARCY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:31 AM CDT, 6 hours 7 minutes earlier.
Area forecast discussion, Jun 6, 3:31 AM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 329 AM CDT THU JUN 6 1996 FCST CHALLENGE TODAY WILL BE PRECIP CHANCES AND COOLER TEMPS. 08Z SATELLITE AND RADAR CONTINUE TO SHOW PLENTY OF CLOUDS AND EVEN SOME SCATTERED RW/TRW OVER EASTERN 2/3 OF CWA. THIS IS ASSOC WITH A S/W PULLING OUT OF EXTREME WESTERN KS AND INTO PORTIONS OF THE STATE FARTHER EAST. AM LOOKING FOR FROPA AROUND SUNRISE OR SHORTLY AFTER IN GCK AND DDC BRINGING COOLER NORTH WINDS TO REGION. ADAP INDICATING DECENT PRES RISES WELL BEHIND FRONT...SO HAVE NO DOUBT TODAY TO BE BREEZY. THE PRECIP MENTIONED ABOVE MAY VERY WELL END BY DAYBREAK...HOWEVER LOOK FOR RW/TRW TO BEGIN AGAIN OVER WEST CENTRAL PORTIONS OF STATE AND EXPAND ACROSS CWA BY NOON OR EARLY AFTERNOON. DON/T BELIEVE THIS TO BE A WIDESPREAD EVENT...ACTUALLY FAR FROM IT. SHOULD ONLY BE SOME INSTABILITY CONVECTION TODAY. PROGS INDICATE CYCLONIC FLOW AND FALLING HEIGHTS DEVELOPING OVER WESTERN HIGH PLAINS ATTM. THIS FLOW TO DEEPEN AS SYSTEM OVER MID-UPPER MISSISSIPPI VALLEY STRENGTHENS. WITH COLDER MID-LEVEL AIR MOVING OVER REGION AND ADEQUATE AMOUNTS OF SFC MOISTURE...SEE NO REASON SOME POP-CORN TYPE INSTABILITY RW/TRW WILL DEVELOP FROM NW TO SE OVER CWA. ADDITIONALLY...PVA INC OVR CWA THIS AM...HOWEVER NVA TO SET IN AROUND 00Z OVER ALL BE EXTREME NORTH AND EAST...SO WILL KEEP PRECIP CHCS OUT OF ZFP FOR THIS EVENING EXCEPT FOR NORTH AND EAST CTYS. TIME SECTIONS ALSO HINT AT DOWNWARD MOTION BEGINNING ARND 00Z VCNTY DDC. HAVE UNDERCUT FWC GUID A LOT AND GENERALLY FOLLOWED FAN. TODAY TO BE MUCH COOLER THAN YESTERDAY WITH PLENTY OF CAA GOING ON. FRIDAY TO BE COOL...RELATIVELY SPEAKING...AS WELL. CONT CYCLONIC FLOW AND NORTH WINDS WILL MAKE IT SEEM LIKE EARLY MAY AROUND HERE. SOME OF THE SAME INSTABILITY SHOWERS WOULDN/T BE OUT OF THE QUESTION FRIDAY...BUT UPPER LEVELS NOT NEARLY AS CONDUCIVE TO DEVELOPMENT. DDC 078/050 078/051 084 21- GCK 078/049 079/050 082 2-- EHA 081/049 082/050 083 2-- LBL 080/050 082/051 082 2-- HYS 076/047 076/049 080 32- P28 082/054 081/053 083 32- SEARCY
In the hours before
Special weather statement, Jun 6, 8:33 AM CDT, 1 hour 5 minutes before
KSZ030-031-044>046-065-061500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 830 AM CDT THU JUN 6 1996 ...TORNADO WATCH FOR PARTS OF WEST CENTRAL KANSAS IS CANCELLED... THE TORNADO WATCH EARLIER IN EFFECT AROUND HAYS...WAKEENEY...DIGHTON ...NESS CITY...LA CROSSE AND LARNED HAS BEEN CANCELLED. A BAND OF SHOWERS AND STRONG THUNDERSTORMS 40 MILES WIDE EXTENDED FROM GARDEN CITY TO GREAT BEND AND WAS MOVING SOUTHEAST. THE STORMS WERE ALONG A COLD FRONT PUSHING SOUTH ACROSS KANSAS. THERE IS NO LONGER A THREAT FOR TORNADOES TO THE NORTH OF THIS FRONT ...SO THE WATCH HAS BEEN CANCELLED. JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 32 min |
| Jun 5, 7:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell | 38 min |
| Jun 5, 8:49 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 31 min |
| Jun 5, 9:00 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 50 min |
| Jun 5, 9:38 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 32 min |
| Jun 5, 9:48 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 27 min |
| Jun 6, 5:37 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 48 min |
| Jun 6, 6:26 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.